Alert archive / Hawaii / Flash Flood Warnings in 2007
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 28, 2007, 4:27 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2007, 4:27 PM HST (02:27 UTC)
- Expired
- Nov 28, 2007, 7:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WGHW50 PHFO 290229 FFWHFO HIC001-290530- /O.NEW.PHFO.FF.W.0012.071129T0227Z-071129T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 430 PM HST WED NOV 28 2007 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 730 PM HST. * AT 430 PM HST...CIVIL DEFENSE REPORTS FLASH FLOODING CONTINUING WITH WATER FLOWING ACROSS BELT HIGHWAY 11 BETWEEN MILE MARKERS 103 AND 109...AND HOMES WERE FLOODED IN KEALIA. ALTHOUGH RADAR INDICATES THAT THE DOWNPOURS HAVE SUBSIDED SOMEWHAT...RUNOFF CONTINUES TO BE DANGEROUSLY HIGH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEALAKEKUA AND CAPTAIN COOK. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING WILL BE EXTENDED BEYOND 730 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 1931 15596 1953 15601 1958 15585 1931 15580 $$ R BALLARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:00 PM HST, 27 minutes earlier.
Area forecast discussion, Nov 28, 4:00 PM HST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST WED NOV 28 2007 .SYNOPSIS... NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE. LIGHT SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER THE NEXT SEVERAL DAYS...ALONG WITH UNSETTLED WEATHER AND THE THREAT OF LOCALLY HEAVY RAINFALL. && .DISCUSSION... REGIONAL RADARS SHOW WIDESPREAD SHOWERS HAVE PUSHED NORTHEAST OF THE SMALLER ISLANDS...ALTHOUGH SCATTERED HEAVY SHOWERS HAVE LINGERED. THE STRONGEST CONVECTION IS CURRENTLY OCCURRING ALONG THE KONA SLOPES ON THE BIG ISLAND...WHERE DIURNAL HEATING HAS COMBINED WITH THE AVAILABLE MOISTURE/INSTABILITY TO SPAWN VERY HEAVY THUNDERSTORMS. THE HONAUNAU AND KEALAKEKUA GAGES IN SOUTH KONA DISTRICT HAVE BOTH REPORTED RAINFALL RATES GREATER THAN THREE INCHES PER HOUR...WITH 100 YEAR RAINFALL AMOUNTS FOR 1 AND 3 HOUR RAINFALL TOTALS RESPECTIVELY. THE EXPECTATION IS THAT THE BIG ISLAND CONVECTION WILL WEAKEN WITH SUNSET...HOWEVER THE MAJOR RUNOFF WILL CONTINUE CAUSE FLOODING PROBLEMS. IT LOOKS AS THOUGH THE THREAT FOR HEAVY RAIN WILL NOT CONTINUE ACROSS THE BIG ISLAND ONCE THE DIURNAL CONVECTION WEAKENS. THEREFORE DID NOT EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE BIG ISLAND. IF CONDITIONS CHANGE AND THE THREAT FOR HEAVY RAIN CONTINUES OVERNIGHT...THE WATCH WOULD BE EXPANDED TO THE BIG ISLAND AFTER THE FLASH FLOOD WARNING IS DROPPED. WITH THE STRONG CONVECTION ACROSS THE KONA SLOPES AND LACK OF AN INVERSION ON THE 00Z PHTO SOUNDING...SHOWERS HAVE REACH THE BIG ISLAND SUMMITS. WHILE THE FREEZING LEVEL IS NEAR 14000 FT AND SURFACE OBSERVATIONS WERE IN THE UPPER 30S...THE AIRMASS WAS ALSO SOMEWHAT DRY. WETBULB ZERO HEIGHTS ARE JUST OVER 12000 FT...AND ONCE SHOWERS BUILT UP TO THE SUMMITS...EVAPORATIVE COOLING ALLOWED PRECIPITATION TO CHANGE OVER TO SNOW. SUMMIT WEBCAMS SHOW A DUSTING OF SNOW ON THE GROUND...WITH MORE FALLING. AS OF 4PM THE SUMMIT ROAD WAS CLOSED TO THE PUBLIC DUE TO SNOW. ISSUED A WINTER WEATHER ADVISORY FOR 2 TO 5 INCHES OF ACCUMULATION TONIGHT INTO THURSDAY MORNING. THE BULK OF THE PRECIPITATION WILL FALL DURING THE EVENING WHILE CONVECTION IS STRONGEST ACROSS LOWER SLOPES. HOWEVER...DECIDED TO CARRY THE ADVISORY THROUGH THE MORNING AS TEMPERATURES SHOULD STAY BELOW FREEZING OVERNIGHT AND ANY ADDITIONAL PRECIPITATION WILL FALL MAINLY AS SNOW. FORECAST SOUNDINGS SHOW THE DEEPER MOISTURE AT THE SUMMIT LEVEL DIMINISHING BETWEEN 18Z-00Z TOMORROW. THE ADDITIONAL CONVECTION SOUTH THE ISLANDS IS WEAKENING...BUT CONTINUES TO MOVE NORTHWESTWARD BACK TOWARD KAUAI AND OAHU. THERE IS STILL UPPER LEVEL SUPPORT AHEAD OF THE SHORTWAVE THAT IS JUST NORTHWEST OF KAUAI...AND INSTABILITY UNDER THE MID-LEVEL THERMAL TROUGH ASSOCIATED WITH IT. IN FACT...CLOUD TOPS ARE BEGINNING TO COOL IN AN AREA OF SHOWERS NORTHWEST OF KAUAI DIRECTLY UNDER THE UPPER TROUGH. 01Z/02Z AMSU/SSMI POLAR SENSOR PASSES SHOW THE AXIS OF GREATEST MOISTURE JUST TO THE SOUTHWEST OF THE ISLANDS...WITH DRYING AIR WORKING IN FROM THE NORTHWEST. IF THE CURRENT WEAKENING TREND TO THE CONVECTION SOUTHWEST OF THE STATE CONTINUES...WE WILL BE ABLE TO CANCEL THE FLASH FLOOD WATCH THAT IS CURRENTLY IN EFFECT FOR THE SMALLER ISLANDS. IR SATELLITE IMAGERY SHOWS THE STRONGEST CONVECTION NEAR THE STATE IS LOCATED ABOUT 150 MILES SOUTHWEST OF HONOLULU. THESE STORMS ARE OCCURRING IN THE MOISTURE PLUME EXTENDING WESTWARD FROM THE BIG ISLAND...AND ARE NOT EXPECTED TO AFFECT THE ISLANDS. BEHIND THE UPPER LEVEL SHORTWAVE...THE DEEPER MOISTURE DIMINISHES A BIT AND A SUBSIDENCE INVERSION REDEVELOPS AS MID-LEVELS HEIGHTS BUILD BACK ACROSS THE STATE. HOWEVER...WINDS WILL REMAIN LIGHT NEAR THE SURFACE RIDGE THAT REMAINS OVER THE STATE...SO THERE WILL BE NO STRONG FEATURE TO SCOUR OUT THE LOW-LEVEL MOISTURE. GFS/ECMWF CONTINUE TO SHOW A PAIR OF FRONTS APPROACHING THIS WEEKEND. THE FIRST WILL APPROACH KAUAI FRIDAY NIGHT BEFORE WEAKENING. THE SECOND AND STRONGER FRONT WILL DROP SOUTHWARD ACROSS THE STATE SUNDAY THROUGH MONDAY...AND MAY REACH AS FAR SOUTH AS THE BIG ISLAND BEFORE WEAKENING. HIGH PRESSURE WILL BUILD NORTH OF THE STATE BY THE MIDDLE OF NEXT WEEK...BUT BOTH GFS/ECMWF SHOW A MID-LEVEL TROUGH DIGGING DOWN ACROSS THE STATE. && .MARINE... THE LATEST NORTHWEST SWELL HAS REACHED BUOY 51001...BUT ARRIVED A FEW HOURS LATER THAN EXPECTED. SURF WILL INCREASE ABOVE ADVISORY LEVELS...PEAKING TONIGHT BEFORE SLOWLY SUBSIDING ON THURSDAY. A HIGH SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU...AND MOLOKAI...AND NORTH FACING SHORES OF MAUI. WAVEWATCH III GUIDANCE DOES SHOW SOME SWELL WRAPPING AROUND THE SMALLER ISLANDS TO REACH THE WEST COAST OF THE BIG ISLAND...BUT THE BULK OF THE ENERGY WILL BE BLOCKED. SURF HEIGHTS ARE EXPECTED TO STAY BELOW ADVISORY LEVELS FOR WEST FACING SHORES OF THE BIG ISLAND. THUNDERSTORMS CONTINUE TO DEVELOP AND AFFECT COASTAL WATERS... ESPECIALLY NEAR THE BIG ISLAND. PLEASE SEE THE LATEST MARINE WEATHER STATEMENT...ISSUED UNDER AWIPS HEADER MWSHFO AND WMO HEADER FZHW70 PHFO...FOR THE LATEST INFORMATION ON THUNDERSTORM COVERAGE AND MOVEMENT. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-MAUI. HIGH SURF ADVISORY UNTIL 4 PM HST THURSDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA. WINTER WEATHER ADVISORY UNTIL 12 PM HST THURSDAY FOR BIG ISLAND SUMMITS. && BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 4:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 19 hr |
| Nov 29, 3:40 AM HST | Flash Flood Watch | HFO | Hawaii | 12 hr |
Nearby
Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.